Alert archive / Colorado / High Wind Watches in 2018

High Wind Watch 6, NWS Pueblo, CO

April 16, 201818 counties in Colorado

NWS Pueblo, CO issued this high wind watch at Apr 16, 2018, 3:10 PM MDT for 18 counties in Colorado. It took effect at Apr 17, 2018, 11:00 AM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 16, 2018, 3:10 PM MDT (21:10 UTC)
In effect from
Apr 17, 2018, 11:00 AM MDT
Expired
Apr 17, 2018, 3:35 AM MDT
In force
Issued by
NWS Pueblo, CO

Counties Alamosa County, CO, Baca County, CO, Bent County, CO, Conejos County, CO, Costilla County, CO, Crowley County, CO, Custer County, CO, El Paso County, CO, Fremont County, CO, Huerfano County, CO, Kiowa County, CO, Las Animas County, CO, Otero County, CO, Prowers County, CO, Pueblo County, CO, Rio Grande County, CO, Saguache County, CO, Teller County, CO

The radar

The Pueblo radar (KPUX), 66 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 9.2 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2018-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2018-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2265 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

012 
WWUS75 KPUB 162110
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
310 PM MDT Mon Apr 16 2018

COZ069>071-083>089-093>099-170515-
/O.NEW.KPUB.HW.A.0006.180417T1700Z-180418T0300Z/
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
INCLUDING Center, Del Norte, Alamosa, Monte Vista, Manassa, 
La Jara, Antonito, Sanford, San Luis, Fort Garland, Blanca, 
Canon City, Penrose, Black Forest, Colorado Springs, 
Peterson AFB, Pueblo, Walsenburg, Trinidad, Ordway, 
Olney Springs, La Junta, Rocky Ford, Branson, Kim, Eads, 
Sheridan Lake, Las Animas, Lamar, Springfield, and Walsh
310 PM MDT Mon Apr 16 2018

...HIGH WIND WATCH IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY
EVENING...

The National Weather Service in Pueblo has issued a High Wind
Watch, which is in effect from Tuesday morning through Tuesday
evening. 

* LOCATION...The San Luis Valley, the Interstate 25 Corridor,
  eastern Fremont County and all of the Southeast Plains 

* CAUSE AND TIMING...Strong west to southwest winds will develop
  during the morning, then become northwest by late Tuesday 
  afternoon as a cold front moves through the region. 

* WIND...West to Southwest 35 to 45 mph with gusts to 60 mph in
  the late morning, becoming West to Northwest 35 to 45 mph with
  gusts to 60 mph by late afternoon. 

* IMPACT...Dangerous cross winds on east to west oriented roads,
  including Interstate 25, will be possible. This will cause
  hazards to high profile and light weight vehicles. Areas of
  blowing dust and reduced visibility will also be possible in
  rural areas Tuesday afternoon. 
 
  PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph, or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$
2 follow-up statements
873 
WWUS75 KPUB 170242
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
842 PM MDT Mon Apr 16 2018

COZ069>071-083>089-093>099-171100-
/O.CON.KPUB.HW.A.0006.180417T1700Z-180418T0300Z/
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
INCLUDING Center, Del Norte, Alamosa, Monte Vista, Manassa, 
La Jara, Antonito, Sanford, San Luis, Fort Garland, Blanca, 
Canon City, Penrose, Black Forest, Colorado Springs, 
Peterson AFB, Pueblo, Walsenburg, Trinidad, Ordway, 
Olney Springs, La Junta, Rocky Ford, Branson, Kim, Eads, 
Sheridan Lake, Las Animas, Lamar, Springfield, and Walsh
842 PM MDT Mon Apr 16 2018

...HIGH WIND WATCH REMAINS IN EFFECT FROM TUESDAY MORNING THROUGH
TUESDAY EVENING...

* LOCATION...All of the southeast Colorado plains and the San Luis
  Valley including the Interstate 25 and Highway 50 corridors.

* CAUSE AND TIMING...A strong upper level jetstream will track 
  across the region late Tuesday morning through Tuesday evening.

* WIND...Increasing to west southwest 35 to 45 gusting to 60 mph
  late Tuesday morning becoming west to northwest 35 to 45 gusting
  to 60 mph by late Tuesday afternoon. 

* IMPACT...Strong crosswinds will create hazardous travel
  conditions especially for high profile and light weight vehicles
  on north south oriented roads including Interstate 25. Blowing
  dust will create poor visibility. Minor tree and property 
  damage will be possible. Blowing dust and flying debris will 
  pose a hazard to anyone outdoors.

  PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph, or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$
155 
WWUS75 KPUB 170935
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
335 AM MDT Tue Apr 17 2018

COZ069>071-083>089-093>099-171745-
/O.UPG.KPUB.HW.A.0006.180417T1700Z-180418T0300Z/
/O.NEW.KPUB.HW.W.0011.180417T1600Z-180418T0200Z/
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
INCLUDING Center, Del Norte, Alamosa, Monte Vista, Manassa, 
La Jara, Antonito, Sanford, San Luis, Fort Garland, Blanca, 
Canon City, Penrose, Black Forest, Colorado Springs, 
Peterson AFB, Pueblo, Walsenburg, Trinidad, Ordway, 
Olney Springs, La Junta, Rocky Ford, Branson, Kim, Eads, 
Sheridan Lake, Las Animas, Lamar, Springfield, and Walsh
335 AM MDT Tue Apr 17 2018

...HIGH WIND WARNING IN EFFECT FROM 10 AM THIS MORNING TO 8 PM
MDT THIS EVENING...

The National Weather Service in Pueblo has issued a High Wind
Warning, which is in effect from 10 AM this morning to 8 PM MDT
this evening.

* LOCATION...All of the southeast Colorado plains and the San 
  Luis Valley including the Interstate 25 and Highway 50 
  corridors. 

* WIND...35 to 45 mph, with gusts of 55 to 60 mph. Winds will be
  southwest to west through early afternoon, and will then
  becoming west to northwest in the late afternoon and evening.

* IMPACT...Strong crosswinds will create hazardous travel
  conditions, especially for high profile and light weight
  vehicles, on north to south oriented roads, including Interstate
  25. Blowing dust could at times create poor visibility. Minor 
  tree and property damage will be possible. Blowing dust and 
  flying debris will pose a hazard to anyone outdoors. 

 PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

COZ077-078-171745-
/O.NEW.KPUB.HW.W.0011.180417T1600Z-180418T0200Z/
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
INCLUDING Coaldale, Cotopaxi, Hillside, Howard, Swissvale, 
Texas Creek, Silver Cliff, and Westcliffe
335 AM MDT Tue Apr 17 2018

...HIGH WIND WARNING IN EFFECT FROM 10 AM THIS MORNING TO 8 PM
MDT THIS EVENING...

The National Weather Service in Pueblo has issued a High Wind
Warning, which is in effect from 10 AM this morning to 8 PM MDT
this evening. 

* LOCATION...Western and Central Fremont County and the Wet
  Mountain Valley.

* WIND...35 to 45 mph, with gusts of 55 to 60 mph. Southwest to
  west winds through early afternoon, then becoming west to
  northwest.

* IMPACT...Strong crosswinds will create hazardous travel
  conditions, especially for high profile and light weight
  vehicles, on north to south oriented roads. Blowing dust could 
  at times create poor visibility. Minor tree and property damage 
  will be possible. Blowing dust and flying debris will pose a 
  hazard to anyone outdoors. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this high wind watch went out at Apr 16, 11:40 AM MDT, 3 hours 30 minutes earlier.

Area forecast discussion, Apr 16, 11:40 AM MDT, 3 hours 30 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1140 AM MDT Mon Apr 16 2018

.SHORT TERM...(Today and tonight)
Issued at 500 AM MDT Mon Apr 16 2018

The main concern for today is the high fire danger.  The upper level
ridge currently over the area, will be shifting eastward thru the
day as an upper level trof deepens over the western U.S.  This
deepening low will lead to increasing west to southwest flow aloft
over the area today, and increasing surface winds.  Afternoon
humidities are forecast to fall below 15 percent over most of the
lower elevations today.  At this time, the current Red Flag Warning
area for today still looks good, except that the lower elevations of
Chaffee county will also likely see Red Flag conditions develop as
well, so will add fire zone 220 (Lake & Chaffee counties) to the
existing Warning. Temps today will be above average by 10 degrees or
more.  Highs are forecast to be in the mid 70s to lower 80s acrs the
southeast plains, and in the 60s to around 70 in the San Luis and
Upper Arkansas River Valleys.

Tonight's low temps will be a bit challenging, as south to southwest
winds in many areas should keep temps quite mild.  Late tonight
there could be a few showers over the higher peaks along the
Continental Divide.

.LONG TERM...(Tuesday through Sunday)
Issued at 500 AM MDT Mon Apr 16 2018

Relatively active longer term anticipated with primary
meteorological issues being fire weather concerns, winds/areas of
blowing dust, pops, qpf, snow amounts, thunderstorms and
temperatures.

Initial longer term meteorological issues from Tuesday into
Tuesday evening will be winds, areas of blowing dust eastern
sections and fire weather threat over the eastern 2/3rds of the
forecast district as well as accumulating snow over the central
mountains as healthy upper system passes by to our north.

Will maintain existing red flag warning over the majority of the
forecast district from later Tuesday morning into Tuesday evening
as windy and dry conditions interact with above seasonal mid-April
temperatures.

In addition, several inches of accumulating snow is anticipated
over portions of the central mountains from Tuesday into Tuesday
night. Another concern during the Tuesday into Tuesday night will
be the potential for strong winds and areas of blowing dust. As
always, WFO Pueblo will monitor closely.

Then, a return to to less active meteorological conditions should
be noted from Wednesday into Thursday morning, thanks to dry zonal
to southwest upper flow and minimal upper disturbance activity.
Also, elevated/localized fire weather concerns will again be
possible both days.

Then, the next round of unsettled conditions(including the
potential for increased winds, pops, qpf and thunderstorms as
well as areas of snow) is anticipated from later Thursday into
Saturday evening as vigorous closed upper low located over far
north-central Arizona at 06Z Friday shifts into the 4-Corners
region by sunrise Friday before shifting into the Oklahoma/Texas
panhandle region by 12Z Saturday and then into Arkansas by 12Z
Sunday.

A quieter and warmer weather regime should develop over southern
Colorado from Sunday into at least Monday morning, thanks to
transitory upper ridging moving across the area.

At this time, the highest potential for gusty winds over the
forecast district during the longer term should be experienced
from Tuesday into Tuesday evening and then again from later
Thursday into Saturday.

Warmest temperatures during the longer term should be realized from
Tuesday into Thursday and then again by next Monday, while
coolest conditions should be noted from Friday into the weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1133 AM MDT Mon Apr 16 2018

VFR conditions expected the next 24 hrs at all taf sites. S-SW
winds will increase at all sites this afternoon, with gusts to
20-25 kts at KPUB and KALS, and around 30 kts at KALS. Winds then
briefly diminish overnight before increasing again on Tue, with
W-SW winds gusting over 40 kts possible at all terminals after
17z.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 10 AM to 8 PM MDT Tuesday for COZ222-
224>237.

Red Flag Warning until 8 PM MDT this evening for COZ220-222-
224>230-233-237.

&&

AVIATION...PETERSEN
Hazardous weather outlook, Apr 16, 11:51 AM MDT, 3 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1151 AM MDT Mon Apr 16 2018

COZ058>089-093>099-171800-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1151 AM MDT Mon Apr 16 2018

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

High fire danger is expected today in many areas, as a result of
breezy southwest winds, low humidities, and dry fuels.  The highest
fire danger can be expected over Chaffee, Fremont, El Paso, Pueblo,
Huerfano, Las Animas and Baca counties, and in the San Luis Valley,
and the lower slopes of the Sangre de Cristo and Wet mountains.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

High fire danger is expected again from late Tuesday morning into
Tuesday evening as strong southwest to west winds, low humidity
and dry fuels will lead to conditions that will be favorable for
the rapid ignition, growth and spread of fires.

Another concern Tuesday will be the possibility of high winds and
areas of blowing dust, especially across the southeast plains and
in the San Luis Valley. Wind gusts in excess of 50 mph will be
possible over lower elevations, while wind gusts in excess of 70
mph will be possible over many higher terrain locations.

Also, one to four inches of snow is anticipated over portions of
the Central mountains from Tuesday into Tuesday evening.

Then, unsettled conditions, including strong winds, heavy rain
thunderstorms and snow will be possible over the area from late
Thursday into Saturday evening as another storm system impacts the
area.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will not be needed today or tonight.

10/77

Nearby

High Wind Watches in Colorado, 2018Every high wind watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.